Quick Nav
Publications
Pharmacy Times
OTC Focus

OTC Medications and Drug Interactions??Part 2

Stefanie Ferreri, PharmD, CDE
Published Online: Tuesday, March 1, 2005   [ Request Print ]

This article is part 2 of a 2-part series. Last month's OTC Advisor column reviewed patients at high risk for nonprescription drug interactions and mechanisms of common drug interactions. This article reviews common nonprescription agents that result in drug?Cdrug interactions.

To avoid drug?Cdrug interactions, it is imperative that a thorough medication history be taken. The history must include nonprescription drugs and herbal supplements. When patients are asked what medications they are taking, it is only the rare patient who will consider it important enough to mention such nonprescription medications as pain relievers, vitamins, cough/cold preparations, or diet aids. It is important to tell patients that nonprescription products are considered "drugs."

Common Symptoms of a Drug?CDrug Interaction

The more common symptoms of drug?Cdrug interactions include nausea or stomach upset, headache, heartburn, and dizziness. If, however, patients experience any reaction??after taking prescription or OTC medicine??that seems out of the ordinary, the pharmacist should review the patient's entire medication profile for possible interactions.

The worst-case scenario is a potentially deadly drug?Cdrug interaction, such as one that results in a dangerous drop in blood pressure; a fast-paced, irregular heartbeat; or a buildup of toxins that can damage the heart or liver. Most drug?Cdrug interactions, however, are considerably less severe. Yet, even drug interactions that are not life-threatening can decrease the effectiveness of one or both drugs??resulting in insufficient therapy and sometimes creating unnecessary costs and complications.

In more than half of patients, a drug interaction was responsible for a visit to the emergency department. Eleven drugs were responsible for almost all of the potential interactions, and 2 of the 11 are nonprescription drugs. These 2 medications are aspirin and ranitidine.1

Drug?CDrug Interactions with Aspirin and Nonprescription Analgesics

Important drug interactions involving the nonprescription use of aspirin and other salicylates are summarized in Table 1. The concomitant use of ??2 nonsteroidal anti-inflammatory drugs (NSAIDs) is not recommended because of the risk of additive gastrointestinal and renal adverse effects. Combining aspirin with blood thinners such as warfarin can lead to excessive bleeding. Low-dose aspirin for the prevention of cardiovascular adverse events, however, generally is an exception to this recommendation. Acetaminophen does not inhibit the antiplatelet effect of aspirin. Therefore, acetaminophen is preferred for analgesia or antipyresis in patients receiving low-dose aspirin.

NSAIDs interact with ethanol and with many of the same drugs that interact with aspirin and other salicylates. NSAIDs may antagonize the blood pressure?Clowering effects of certain antihypertensive agents, including angiotensin-converting enzyme inhibitors, beta-blockers, diuretics, and centrally acting antihypertensive agents. This interaction is probably due to the inhibition of prostaglandin synthesis by the NSAID.

In addition, NSAIDs can inhibit renal elimination of certain drugs??such as digoxin, lithium, and methotrexate??which can lead to an increased risk of toxicity from these drugs. Typically, acetaminophen is a better agent to use for analgesia if the patient is taking these medications.

Drug?CDrug Interactions with Nonprescription Histamine2-Receptor Antagonists

Histamine2 (H2)-receptor antagonists can interact with other drugs through several mechanisms. Table 2 lists some of the most worrisome interactions. Of the H2-receptor antagonists, cimetidine has the highest risk for interactions because it inhibits the hepatic CYP system. Cimetidine can reduce the hepatic metabolism and increase plasma concentrations of many drugs, such as phenytoin, theophylline, warfarin, certain benzodiazepines, and sildenafil. Toxicity can develop. Therefore, the use of famotidine, ranitidine, and nizatidine is preferred.

When a patient is taking propranolol, cimetidine and ranitidine can reduce the hepatic blood flow of this beta-blocker. Therefore, famotidine and nizatidine are preferable for patients receiving beta-blockers.

Like antacids, H2-receptor antagonists affect the bioavailability of certain drugs by increasing gastric pH. Certain antacids may prevent many medications??including antibiotics, blood thinners, and heart medications??from being absorbed into the blood. This action may cause the medication to be less effective or not to work at all. For example, cimetidine and ranitidine have been shown to increase nifedipine absorption, resulting in increased antihypertensive effect.2 In contrast, concurrent administration of H2-receptor antagonists has reduced the bioavailability of itraconazole, ketoconazole, cefditoren, cefpodoxime, and cefuroxime.2-5 It is best to advise patients not to take these agents concurrently or, if they must, to take the antimicrobial agent at least 2 hours before the H2-receptor antagonist.6

Another mechanism by which H2-receptor antagonists interact with medications is via renal tubular excretion. Cimetidine and ranitidine may impair the renal elimination of certain drugs, such as procainamide and dofetilide, thereby resulting in toxicity.

Other Dangerous Drug?CDrug Interactions Involving Nonprescription Medications

Decongestants, which are found in many cold remedies, may cause harmful increases in blood pressure for people taking antihypertension medications or monoamine oxidase inhibitors (MAOIs). Dextromethorphan inhibits neuronal reuptake of serotonin and thus could interact with other serotonergic drugs, such as MAOIs. Therefore, patients taking MAOIs should not use products containing dextromethorphan or pseudoephedrine.

First-generation antihistamines have a sedative effect that may enhance the central nervous system depressant effects of alcohol, benzodiazepines, opiates, barbiturates, and phenothiazines. Loratadine is a better antihistamine choice for any patient taking any of those medications.

Drug?CDrug Interactions with Herbal Products

Herbal supplements, which have become significantly more available and more popular in recent years, can add to the risk of drug?Cdrug interactions. No one knows precisely how many Americans regularly use herbal products, and these products are not subject to the same requirements as OTC medications. Some of the popular remedies, however, appear to interact with both prescription and OTC drugs.

For example, ginkgo biloba??which inhibits blood clotting??may cause trouble if it is taken with anticoagulants or blood thinners, such as warfarin. Ocular hemorrhage was reported in a patient receiving aspirin 325 mg/day and ginkgo biloba. Therefore, the concurrent use of aspirin and ginkgo biloba should be avoided.

Kava kava??a popular herbal taken to reduce stress??may have additive effects if it is taken with muscle relaxants, sedatives, or antidepressants.

Vitamins and minerals also have the potential to interact with medications. For example, ferrous sulfate??essentially iron??can negate the effects of tetracycline, a commonly used antibiotic.

Food Interactions with Nonprescription Medications

Certain foods and beverages can interact with medicines, potentially making them less effective or causing side effects. Calcium-rich dairy products, antacids, and vitamins containing iron can all lessen the effectiveness of antibiotics, particularly tetracycline. Mixing any of these with a prescription antibiotic can cause a much slower absorption rate of the antibiotic into the blood stream/body, decreasing its effect.

Grapefruit juice blocks enzymes that normally metabolize certain drugs, leaving more of the compounds to be absorbed and thus increasing blood levels of the medications. For example, grapefruit juice should not be taken with certain blood pressure?Clowering medications, -statin medications, and cyclosporine.

Although this article has covered only a handful of examples, there are many potential drug?Cdrug interactions involving OTC medicines. As the use of OTC drugs increases, the potential for drug interactions involving them will only increase.

The Pharmacist's Role in Avoiding Drug?CDrug Interactions: 4 key Points

1. Tell patients to thoroughly read the labels of all OTC and prescription medicines.

2. Make sure that patients know the benefits as well as the potential risks of both the prescription and the OTC medications they are taking. Tell them to look specifically for the section entitled "Warnings" on the labels of OTC medicines.

3. Advise patients to speak with you before taking any new medication??prescription or OTC. Encourage patients to bring with them a list of both their OTC and their prescription drugs for all health care visits.

4. Remind patients to use one pharmacy for all of their family's prescription and OTC medication needs.

Dr. Ferreri is a clinical assistant professor at the University of North Carolina School of Pharmacy.

For a list of references, send a stamped, self-addressed envelope to: References Department, Attn. A. Stahl, Pharmacy Times, 241 Forsgate Drive, Jamesburg, NJ 08831; or send an e-mail request to: astahl@mwc.com.

Related Articles
No Result Found




Intellisphere, LLC
666 Plainsboro Road
Building 300
Plainsboro, NJ 08536
P: 609-716-7777
F: 609-257-0701

Copyright HCPLive 2006-2013
Intellisphere, LLC. All Rights Reserved.
 




Become a Member
Forgot Password?